Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 12, 2020, 8:21 PM EDT for Barbour County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 8:21 PM EDT (00:21 UTC)
- Expired
- Aug 12, 2020, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, WV
County Barbour County, WV
The radar
The Charleston,WV radar (KRLX), 166 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WWUS81 KRLX 130021
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT Wed Aug 12 2020
WVZ040-525-130115-
Barbour-Northwest Randolph-
821 PM EDT Wed Aug 12 2020
...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN NORTH
CENTRAL RANDOLPH AND SOUTH CENTRAL BARBOUR COUNTIES...
At 818 PM EDT, strong thunderstorms were clustered over Audra State
Park and west of Elkins. A rain gage indicates the 2.4 inches of
rain has fallen in this area. This will cause rapid rises on streams
may cause water problems in areas of poor drainage and low lying
areas.
Locations impacted include...
Womelsdorf (Coalton).
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3886 7998 3894 8002 3898 8005 3900 8005
3901 8004 3902 8005 3904 8000 3898 7996
3888 7993
TIME...MOT...LOC 0018Z 154DEG 49KT 3908 8007
$$
25What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:47 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 12, 7:47 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 747 PM EDT Wed Aug 12 2020 .SYNOPSIS... Weak cold front nudges into the region tonight and will stall over the area through the rest of the week. Weather remains unsettled through the upcoming weekend. Cold front Monday. && .NEAR TERM /THROUGH THURSDAY/... As of 615 PM Wednesday... Updated hourly temperature grids to reflect cooler temperatures at areas that received rainfall this afternoon. Otherwise, the previous forecast is on track. As of 234 PM Wednesday... Despite latest SPC mesoanalysis data suggesting MLCAPE values of 1000-1500 J/kg this afternoon, weak upper support aloft has mainly kept most of the area quiet so far. However, latest radar imagery shows scattered showers and storms starting to develop across the higher elevations, further aided by orographic lift. With a quasi- stationary boundary draped across the region providing weak surface convergence, storms could still develop across the lowlands later this afternoon and evening, but greatest coverage is expected to be in the mountains. Greatest concern with any of the convection today will be locally heavy downpours that could result in localized water issues given the warm/moist airmass across the region characterized by PWATs in the 1.7-1.9 inch range. Due to this concern, WPC has a Marginal Risk for Excessive Rainfall for areas generally along and east of Interstate-79 and even a Slight Risk for Pocahontas and Randolph counties. Any convection from today should diminish tonight with the loss of heating and as instability wanes. Have included the mention of patchy valley fog in the forecast overnight as weak to calm surface winds and moist low levels should allow for at least some fog and/or low stratus development. Otherwise, fog should dissipate throughout the morning on Thursday and scattered showers and storms will once again be possible across the area. While greatest chance for storms will once again be in the higher elevations, precipitation chances should be somewhat higher across the lowlands as an upper level trough currently in the mid Mississippi Valley slowly moves towards the middle Ohio Valley by the end of the period. However, the better forcing associated with this feature should still remain west of our area tomorrow. With similar PWATs on Thursday and slow storm motions, locally heavy rainfall appears to be the biggest concern once again and as a result, another Marginal Risk for Excessive Rainfall is in place across the eastern portions of the CWA. It will also be another warm and humid afternoon with highs on Thursday near 90 across the lowlands and mid 60s and 70s in the higher elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 245 PM Wednesday... Lingering upper trof axis will allow showers/storms through the weekend, with the greatest chances Saturday. Overall light flow and high atmospheric moisture content will allow for daily downpours which may result in isolated flooding issues by Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 250 PM Wednesday... Lingering s/w upper trof axis weakens as mean longwave low amplifies over the Great Lakes. This will allow for a decent cold front to cross Monday, ushering in a fresher airmass Tuesday and Wednesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 735 PM Wednesday... Across the mountains, showers and thunderstorms to continue until at least 02Z-03Z, with brief IFR/LIFR conditions. Outside of precipitation, areas of IFR/LIFR cigs have developed across some mountainous locations, particularly the southern mountains, including at site KBKW. These may not improve overnight, and may linger through 14Z Thursday. Will update the TAF if conditions do not briefly improve. Regardless, even if there is a brief window of improvement, still expecting IFR conditions to linger across much of the higher terrain counties overnight. Outside of mountainous terrain, VFR conditions until 06-09Z with patchy MVFR/IFR fog developing, particularly in favored river valleys. Any fog will dissipate after 13-14Z, along with any stratus over the higher terrain. However, after 18Z, showers and thunderstorms will develop across the area again, particularly south of the Ohio River. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Conditions across the higher terrain may remain IFR or worse for longer than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/13/20 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H L H L M L M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY L L L L L L L L L L L L EKN CONSISTENCY H H H H L L L L M M M M PKB CONSISTENCY H H H H H H H H H M H M CKB CONSISTENCY H H H H H H M M L H H H AFTER 00Z FRIDAY... Brief IFR in showers and thunderstorms through at least Saturday, with IFR fog in mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/RG NEAR TERM...SL/RG SHORT TERM...30 LONG TERM...30 AVIATION...SL
Hazardous weather outlook, Aug 12, 5:34 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 534 AM EDT Wed Aug 12 2020 WVZ523-524-526-130945- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 534 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of excessive rainfall today and into tonight due to the potential for slow moving showers and thunderstorms capable of producing heavy rain. Isolated flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk of excessive rainfall Thursday into Thursday night due to the potential for slow moving showers and thunderstorms capable of producing heavy rain. Isolated flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-525-130945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Randolph- 534 AM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 4:09 PM EDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Charleston WV 409 PM EDT Wed Aug 12 2020 WVZ033-122100- McDowell- 409 PM EDT Wed Aug 12 2020 ...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS... At 405 PM EDT, an area of thunderstorms were clustered over Coaldale, or near Matoaka. Radar indicates 2 to 2.5 inches of rain has fallen in this area. This will cause rapid rises on streams may cause water problems in areas of poor drainage and low lying areas. Locations impacted include... Anawalt. Do not drive your vehicle through flooded roadways. LAT...LON 3731 8144 3733 8148 3738 8143 3735 8140 TIME...MOT...LOC 2005Z 239DEG 49KT 3739 8134 25
Special weather statement, Aug 12, 5:46 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
546 PM EDT Wed Aug 12 2020
WVZ516-122245-
Southeast Raleigh-
546 PM EDT Wed Aug 12 2020
...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN EAST
CENTRAL RALEIGH COUNTY...
At 543 PM EDT, strong thunderstorms were clustered over Stanaford,
or near Beckley. The Raleigh County airport has received 1.99 inches
of rain in 40 minutes. This will cause rapid rises on streams may
cause water problems in areas of poor drainage and low lying areas.
Locations impacted include...
Beckley, Beaver, Daniels and Shady Spring.
This includes the following highways...
West Virginia Turnpike between mile markers 36 and 37.
Interstate 64 in West Virginia between mile markers 123 and 135.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3782 8097 3778 8094 3769 8116 3780 8116
3780 8105
TIME...MOT...LOC 2143Z 153DEG 7KT 3780 8113
25Special weather statement, Aug 12, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT Wed Aug 12 2020
WVZ040-525-130115-
Barbour-Northwest Randolph-
821 PM EDT Wed Aug 12 2020
...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN NORTH
CENTRAL RANDOLPH AND SOUTH CENTRAL BARBOUR COUNTIES...
At 818 PM EDT, strong thunderstorms were clustered over Audra State
Park and west of Elkins. A rain gage indicates the 2.4 inches of
rain has fallen in this area. This will cause rapid rises on streams
may cause water problems in areas of poor drainage and low lying
areas.
Locations impacted include...
Womelsdorf (Coalton).
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3886 7998 3894 8002 3898 8005 3900 8005
3901 8004 3902 8005 3904 8000 3898 7996
3888 7993
TIME...MOT...LOC 0018Z 154DEG 49KT 3908 8007
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:03 PM EDT | Special Weather Statement | RLX | Pocahontas | 57 min |
| Aug 13, 6:25 PM EDT | Special Weather Statement | RLX | Pocahontas | 65 min |
| Aug 13, 7:28 PM EDT | Special Weather Statement | RLX | Fayette | 32 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.